Hail, Jackson
- When
- March 20, 12:35 PM CST
- Where
- Jackson County, Murphysboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.770, -89.330
An east-west line of showers and thunderstorms sagged slowly southward across southern Illinois during the afternoon. A few of the strongest storms produced hail up to the size of dimes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An east-west line of showers and thunderstorms sagged slowly southward across southern Illinois during the afternoon. A few of the strongest storms produced hail up to the size of dimes. The showers and storms occurred south of a stationary front along the Interstate 64 corridor of southern Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 11:55 AM CST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1255 PM CDT Mon Mar 20 2017 .UPDATE... Issued at 1255 PM CDT Mon Mar 20 2017 Updated aviation discussion for 18Z TAFs. && .SHORT TERM...(Today through Wednesday night) Issued at 253 AM CDT Mon Mar 20 2017 We inherit a warm sectoring lower troposphere in the near term Today, with active convection already initiating to our north. That's where some energy aloft is shooting out/overtop the actual boundary, which looks poised to sag southward toward the FA today. The difficulty comes with the modeling. All suggest a destabilizing atmosphere with thunder supportive indices, with 0-1KM MU Capes from several hundred J/KG2 upwards to near 2000 J/KG2, depending upon the model. At the same time, models are warming mid levels from the southwest, which may compete against the otherwise favorable parameters and inhibit free parcel uplift. If so, it'll take the boundary's entry into play, to make for more active convective chances. That'll come later in the day, into tonight. Therefore, we'll start with a small Pop north, and expand that Pop southward and westward with time, as this occurs. Another shot of energy shoots overtop the boundary during the Tuesday- Tuesday night time period. This will markedly spike Pops, upwards into the likely/categorical range. 00Z models displace the boundary further south, but elevated instability still supports overrunning convection, for about the south half of the FA, so we'll modify the (thunder) grids accordingly. During the pm/evening hours, differential heating on modified sounding data indicates surface based CAPEs upwards to 1500 J/KG in the peak axis near the front, with incoming jet streak topping off 0-6KM shear at the same time. This instability/jet enhancement intersection with the boundary results in a Marginal Risk of Svr Storms during the pm/evening hours, for far SEMO/SWKY, but probably, is best pointed toward the peak axis in West-Central TN and southeastward from there. Alot will just depend upon convection initiation and actual boundary location at the time of peak heating. Damaging winds/large hail will both be svr storm possible hazards. Canadian CP airmass settles overtop the Great Lakes during the mid week under surface High pressure, and this air gradually invades the lower Ohio valley with cooler/drier filtration Wed-Wed night. Blended models still suggest rimfire convection, but we'll seek to minimize that, pending our neighbors' collab agreement. .LONG TERM...(Thursday through Sunday) Issued at 253 AM CDT Mon Mar 20 2017 Confidence continues to improve with timing and even strength of the systems in the extended. High pressure will still be in control of the weather pattern beginning the long term, but will slowly be shifting to the east toward the end of the week. However upper level ridging builds into the region Thursday. This should keep most areas dry. In contrast at the surface a warm front will lift north of the region placing the quad state in the warm sector late Thursday into Friday. This could set off some WAA showers but the ridging should negate most any rainfall. In addition the available moisture is rather shallow for that time frame. Overnight Friday we finally have a deep column of available moisture with mild instability starting to develop ahead of the next system. The vertically stacked cut off low will still be fairly progressive in its eastward track. Also since it is vertically stacked would expect it to start to fill and lose some of its intensity as it moves east of the region. PW do get up to 1.25" but instability is low to moderate with the deep moisture with LI's negative one and CAPEs under 500 j/kg2. Low level winds are 50 knots plus as low as 925 mb but remain unidirectional. So the main threat would be wind and heavy rain. During the day Saturday instability increases but available moisture decreases. By Sunday most of the precip should be moving out if not already east of the area. Friday should be the warmest day with temps well above normal as the warm front lifts north of the region. Monday appears to warm above normal as well when upper level ridging builds back into the area. Other days will be near seasonal temperatures. && .AVIATION... Issued at 1255 PM CDT Mon Mar 20 2017 Primarily VFR conditions will prevail through at least midnight. The only exception would be beneath isolated to scattered shower activity, which should be short-lived. Introduced a vicinity thunder mention at both KCGI and KPAH to account for the narrow band of showers and thunderstorms which has developed along and just north of Route 13 in southern Illinois and is expected to drift southward into the afternoon. The shower and thunderstorm potential tonight into Tuesday morning is less certain, but cannot be discounted as a cold front drops south through the area. Left out any precipitation mention for now given the anticipated low coverage of activity. A deck of MVFR stratus should overspread the area as winds turn northerly behind the frontal passage overnight into Tuesday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 130 PM CDT Mon Mar 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 130 PM CDT Mon Mar 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are possible this afternoon, primarily over portions of southern Illinois, southeast Missouri, and western Kentucky. The chance of thunderstorms expands to include the entire region tonight. Most of the storms should remain below severe levels with locally heavy rain, lightning, and small hail the primary concerns. However, a couple of stronger storms may be capable of producing marginally severe hail this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The chance of thunderstorms continues Tuesday into Tuesday night. The best chance of thunderstorms, including the chance of strong storms, comes Tuesday afternoon and evening, across far southeast Missouri and southwest Kentucky, where a Marginal Risk of severe storms exists. Damaging winds and large hail are the severe weather hazards that potentially may occur. Otherwise, heavy rain and lightning are general storm associated hazards expected. Thunderstorm chances Friday night into Saturday will bring heavy rain and lightning as the primary storm associated hazards. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest forecast and updates for any potential activations.
Special Weather Statement National Weather Service Paducah KY 134 PM CDT MON MAR 20 2017 ILZ084-085-088-089-201915- Jackson IL-Union IL-Williamson IL-Johnson IL- 134 PM CDT MON MAR 20 2017 ...SPECIAL WEATHER STATEMENT... At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near Murphysboro, moving east southeast at 35 mph. Hail of up one half inch in diameter is possible with the storms. Most of the hail will remain small, closer to pea size as the activity continues across Jackson and Williamson counties through 230 pm, possibly reaching northern Union and Johnson counties. Locations impacted include... Carbondale, Marion, Herrin, Murphysboro, Carterville, De Soto, Crainville, Cambria, Energy, Goreville, Pittsburg, Cedar Lake Area, Makanda, Whiteash, Gorham and Spillertown. LAT...LON 3776 8880 3749 8904 3771 8956 3785 8943 TIME...MOT...LOC 1831Z 291DEG 29KT 3776 8929 CN
The Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684039, 684041.